Kansas, 2003

Hail in Kansas, May 6, 2003

May 6, 2003 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:21 AM CST, 8 hours 49 minutes earlier.

Area forecast discussion, May 6, 2:21 AM CST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
321 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM CHANCE THIS AFTERNOON IS THE MAIN FORECAST
CONCERN.

SPC HAS UPGRADED EASTERN SECTIONS OF THE CWA INTO THE MODERATE RANGE
FOR THIS AFTERNOON.  SURFACE CHARTS SHOW 60S TO LOWER 70S DEW POINTS
IN EASTERN OKLAHOMA.  SOUTHEAST THEN SOUTH FLOW AHEAD OF SURFACE LOW
MOVING ACROSS NORTHERN OKLAHOMA THIS AFTERNOON WILL DRAG THIS MOISTURE
NORTH.  SURFACE WARM FRONT IS EXPECTED TO MOVE NORTH AHEAD OF THE
LOW WITH VERY UNSTABLE AIR RUSHING INTO SOUTHEAST PARTS OF THE CWA
AFTER 18Z.  CAPES SHOULD APPROACH 3000 J/KG WITH DECENT SHEAR
PROFILE ESPECIALLY NEAR THE WARM FRONT.  WILL UP POPS TO LIKELY
CATEGORY IN THE EASTERN CWA...AND MENTION SEVERE POTENTIAL MAINLY IN
THE SOUTHEAST CWA.

ONGOING SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL KANSAS WILL
CONTINUE TRACKING INTO NORTHEAST KANSAS THIS MORNING.  WILL HANDLE
THIS WITH MENTION OF SCATTERED WORDING FOR MOST OF THE DAY WITH
MODELS SHOWING CONTINUE DEVELOPMENT THROUGH THE AFTERNOON NORTH OF
SURFACE LOW.  THE RAIN/CLOUDS MAY ALSO STRENGTHEN BAROCLINIC ZONE
OVER EAST CENTRAL KANSAS THIS AFTERNOON.

FOR THE REMAINDER OF THE FORECAST...WILL LINGER THUNDERSTORMS INTO
THE EVENING TONIGHT THEN GO DRY ON WEDNESDAY.  LOOKS LIKE A CHANCE
FOR THUNDERSTORMS EVERY OTHER DAY OR SO INTO THE WEEKEND AS ENDLESS
PARADE OF SHORTWAVES INDUCE CYCLOGENESIS IN THE PLAINS AND LOW LEVEL
MOISTURE IS NEVER TOO FAR AWAY.  WEDNESDAY NIGHT AND THURSDAY IS THE
NEXT CHANCE FOR STRONG STORMS...THEN AGAIN FRIDAY NIGHT AND
SATURDAY.  HAVE KEPT THUNDERSTORM CHANCES ON SUNDAY BASED ON
COLLABORATION BUT GFS WOULD SUGGEST OTHERWISE.

.TOP...NONE

62
Hazardous weather outlook, May 6, 4:06 AM CST, 7 hours 4 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS
MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND
EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE
WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 6, 10:45 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1145 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    2 W QUENEMO               KS   1.75 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:52 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1152 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    8 S QUENEMO               KS   WIND DAMAGE
05/06/03   OSAGE                          TREES DOWN.

1150 AM    8 S QUENEMO               KS   1.25 INCH HAIL
05/06/03   OSAGE
Local storm report, May 6, 10:55 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1155 AM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 AM    POMONA                    KS   .75 INCH HAIL
05/06/03   FRANKLIN
Special weather statement, May 6, 10:55 AM CST, 15 minutes before
KSC013-027-029-041-061-085-087-117-127-131-143-149-157-161-177-197-
201-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 265 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN KANSAS...

  BROWN
  CLAY
  CLOUD
  DICKINSON
  GEARY
  JACKSON
  JEFFERSON
  MARSHALL
  MORRIS
  NEMAHA
  OTTAWA
  POTTAWATOMIE
  REPUBLIC
  RILEY
  SHAWNEE
  WABAUNSEE
  WASHINGTON
Local storm report, May 6, 11:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1201 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    GLOBE                     KS   .88 INCH HAIL
05/06/03   DOUGLAS
Local storm report, May 6, 11:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1208 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    3 sw QUENEMO              KS   2.00 INCH HAIL
05/06/03   OSAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Franklin

When
May 6, 11:10 AM CST
Where
Franklin County, 4 mi N of Ottawa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -95.267

Hail, Douglas

When
May 6, 11:16 AM CST
Where
Douglas County, Baldwin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -95.183

Hail, Douglas

When
May 6, 11:19 AM CST
Where
Douglas County, Baldwin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -95.183

Hail, Franklin

When
May 6, 11:22 AM CST
Where
Franklin County, Peoria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -95.150

Hail, Franklin

When
May 6, 11:28 AM CST
Where
Franklin County, Le Loup
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357810, 5357811, 5357812, 5357813, 5357814.